Get your Health question answered in 3 easy steps

189 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 18 years

I will be looking into your question and guiding you through the process. Please write your question below.

Suggest treatment for high pulse and shortness of breath

Answered by
Dr.
Dr. Vinay Bhardwaj

Neurologist, Surgical

Practicing since :2006

Answered : 544 Questions

default
Posted on Mon, 11 Aug 2014 in Accident and Emergency
Question: i was recently hospitalized for copd. While there. my potasium shot up tp 5.9. They called in a kidney doctor and he stopped my diovan and changed my diet. Also gave koexelate(sp?). The potasium went down to 3.7. They discharged me with ne answer as to what happnd and put me back on a regular diet and my old meds. ?????? When I got home, my pulse shot up to 122 at rest and I am short of breath and pulse ox is down to 93% on 3 liters. My baseline in 98% on 2. Any ideas???
doctor
Answered by Dr. Vinay Bhardwaj 3 hours later
Brief Answer:
high heart rate and shortness of breath and high K

Detailed Answer:
Hi there, thanks for coming to HealthCareMagic.

Ive gone through your information and i have a couple of thoughts. But the first thing i need to start with is that. YOU SHOULD GET BACK TO THE DOCTOR RIGHT AWAY. Persistent shortness of breath and high heart rates in a background of altered electrolytes can cause heart arrhythmias that need specialized care. If these symptoms are persistent, no answer you get here will provide the help you need. \

Now that that is out of the way. Lets discuss your case in some detail.

You have a known history of COPD and you have recently been treated with diovan. High potassium levels in the hospital can be a side effect of the diovan or due to other medications and IV fluids. The diet change was probably to put you on a low potassium diet while the numbers were of. Koexelate is a medication which binds to the potassium that you take in, orally and prevents its absorption into the blood stream. So that was also to bring your levels to normal.

Now, i really can't say WHY they didn't explain what was going on, but from the information you have given me, it sounds like the high potassium levels are due to the side effect of one of the medications you were taking. If you have any existing kidney issue, then the possibilities are far wider.

In your situation, especially with the high heart rate and difficulty breathing, I would seek treatment at your local emergency room or at the same hospital you were discharged from. I would ask them to check my kidneys for any damage and go through the medications i am taking in detail.

COPD is a tough disease to manage and sometimes you need to be put on steroids or try new inhalers etc. If you have an infection, that worsens the COPD in general. But in any of these situations, hospital level care is required and you need to be seen by your doctor in person.

I hope this helps. Let me know if you have any further questions and I will do my best to give you the information you need.

Vinay
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication ,  
Medical Topics

Recent questions on Difficulty breathing

doctor1 MD

My wife has sores on her arms and legs. She also recently has been complaining about her bones aching. Occasionally she will experience tightness in her chest. What could be causing this?

doctor1 MD

My husband is complaining of difficulty breathing and tightness in his chest. This happened shortly after dinner so he wondered if he ate too much but that could not be the cause. He is 69 and has been relaxing all day. What should I do? Be aware...

doctor1 MD

I'm a 72 year old woman in very good health but just last night I experienced tightening in my chest and difficulty breathing . I could not sleep on either side and my breathing is shallow to lessen the pain. I have been lifting heavy luggage over...

doctor1 MD

I have had a pain in my throat for a week that causes me to have pain while swallowing . I then proceeded to take aleve after the pain could not be tamed by sore throat paid aid and now I have the feeling that my chest is a little heavy and when i breath in and out here is a small discomfort that indicates that my chest is becoming a little heavy.

doctor1 MD

Hello, recently I went to urgent care with chest pain and periodically needing to take a deep breath. I really thought I would be going in for stress . They did a CT scan and they said they found a small shadow that they believed was a small clot. They had me go th er where they had me stay over night, my vent scan came back with low probability, the sonos on my legs found no clots, I have since been home and chest pain comes and goes and I really only have to take a deep breath when I am getting more stressed over this. It has been 3 days and I am still waiting results on the d dimer. I have also spent a lot of money on a months worth of blood thinners for the posibility it could come back negative. I am also a perfectly health 31 yr old female, non smoker, active, good shape, only had a laproscopic appendectomy last month. I am just not sure where to go from here because I am doubting my drs now

doctor1 MD

How come when I cough , I feel like I have an itch? It s driving me crazy. I ve been sick for about 3 days now, and idk if it s a small cold or something serious. But this morning I woke up with it kinda hard to breath because I had a lot of mucus in my chest or wherever, so I had to cough to clear it up. Just wondering if the coughing and getting itching sensation is tied to any of that.

doctor1 MD

Hi, I am 23 years old student, weight 43kg, high 154sm. Since i went to college(3 years), i felt some palpitations, first after some activity, and then for no reason, even when i was just sitting. Last years i made some tests, ECG showed normal rhythm, but 125bpm, and the echo and TSH were normal. Sometimes, if I have some worries or sth, i feel like i can not fill myself with air, like sth stops me in taking a deep breath, so i think anxiety cause that all, but it's not normal for me that my heart rate is never below 100bpm. Also, i can feel the beating in abdominal aorta, and with my 43kg it's not difficult to notice it without touching. Just 10 minutes ago i had one of those episodes (mentioning that these 2 days i am i little tired), so i checked the blood presure, it was 130/80, which i think is another problem.
Any thoughts? Last year the doctor said it's all about emotions, but i can't stop to think about that, especially when i feel like today, like my heart is gonna fly away.